Alert archive / Missouri / Tornado Warnings in 2009

Tornado Warning 4, NWS Paducah, KY

March 8, 2009Bollinger County, Wayne County, Missouri

NWS Paducah, KY issued this tornado warning at Mar 8, 2009, 11:52 AM CDT for Bollinger County, Wayne County, Missouri. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 8, 2009, 11:52 AM CDT (16:52 UTC)
Expired
Mar 8, 2009, 12:15 PM CDT
In force
23 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

Counties Bollinger County, MO, Wayne County, MO

The radar

The Paducah radar (KPAH), 122 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 8, 10:39 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 4.9 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2009-03-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2009-03-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 401 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
639 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
401 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 081652
TORPAH
MOC017-223-081715-
/O.NEW.KPAH.TO.W.0004.090308T1652Z-090308T1715Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1152 AM CDT SUN MAR 8 2009

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN BOLLINGER COUNTY IN SOUTHEAST MISSOURI...
  NORTHEASTERN WAYNE COUNTY IN SOUTHEAST MISSOURI...

* UNTIL 1215 PM CDT.

* AT 1149 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 21 MILES
  SOUTHWEST OF MARBLE HILL...OR 8 MILES NORTHEAST OF GREENVILLE...
  MOVING EAST AT 65 MPH.

  LOCATIONS IN THE PATH OF THE TORNADO INCLUDE GRASSY.


NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A HOME OR BUILDING.

LAT...LON 3731 9040 3731 9023 3734 8988 3713 8987
      3714 8996 3710 8996 3709 9039
TIME...MOT...LOC 1652Z 264DEG 55KT 3719 9027

$$
1 follow-up statement
000 
WWUS53 KPAH 081707
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1207 PM CDT SUN MAR 8 2009

MOC223-081716-
/O.CAN.KPAH.TO.W.0004.000000T0000Z-090308T1715Z/
WAYNE MO-
1206 PM CDT SUN MAR 8 2009

...THE TORNADO WARNING FOR NORTHEASTERN WAYNE COUNTY IN SOUTHEAST
MISSOURI IS CANCELLED...

LAT...LON 3731 9022 3734 8988 3713 8987 3714 8996
      3710 8996 3709 9022
TIME...MOT...LOC 1706Z 264DEG 55KT 3721 9000

$$

MOC017-081715-
/O.CON.KPAH.TO.W.0004.000000T0000Z-090308T1715Z/
BOLLINGER MO-
1206 PM CDT SUN MAR 8 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1215 PM CDT FOR SOUTHERN
BOLLINGER COUNTY IN SOUTHEAST MISSOURI...

AT 1202 PM CDT...WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS STORM WAS
LOCATED 4 MILES NORTH OF ZALMA...OR 9 MILES SOUTHWEST OF MARBLE
HILL...MOVING EAST AT 65 MPH.

THE CIRCULATION CENTER WILL PASS NEAR LEOPOLD.

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS 
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY 
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. NOW IS 
THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION.

LAT...LON 3731 9022 3734 8988 3713 8987 3714 8996
      3710 8996 3709 9022
TIME...MOT...LOC 1706Z 264DEG 55KT 3721 9000

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Mar 8, 7:58 AM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Mar 8, 7:58 AM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
758 AM CDT SUN MAR 8 2009

.UPDATE...
UPDATED FOR THE 12Z TAF ISSUANCE.

&&

.DISCUSSION...
BIGGEST CHALLENGES WITH THIS PACKAGE WILL BE WITH SEVERE STORM
RISK TODAY...THEN WITH A RETURNING WARM FRONT / ASSOCIATED PRECIP
AND TEMPS / LATER MONDAY INTO TUE.

MODELS ARE STILL IN DECENT AGREEMENT WITH THE PLACEMENT AND TIMING
OF THE NEXT FRONTAL PASSAGE TODAY. MODELS ARE STILL NOT VERY
AGGRESSIVE WITH RAINFALL AMOUNTS DURING THE DAY...BUT THINK THERE
WILL BE ENOUGH OVERALL MOISTURE AND LARGE SCALE FORCING IN THE MID
LEVELS TO PRODUCE A LEAST A BROKEN LINE OF SHOWERS AND
THUNDERSTORMS ALONG THE SFC BOUNDARY...ESP AS WE GET INTO THE
AFTERNOON. SPC CONTINUES TO OUTLOOK THE ENTIRE FORECAST AREA WITH
A SLIGHT RISK OF SEVERE STORMS TODAY...AND IS MAINLY CONCERNED
WITH BOWING SEGMENTS/SUPERCELLS THAT COULD PRODUCE DAMAGING WINDS
..HAIL...AND EVEN ISOLATED TORNADOES. CONTINUED WITH LIKELY POPS
ACROSS THE NORTHERN HALF OF THE CWA IVOF STATIONARY FRONT...BUT
REDUCED POPS TO HIGH CHC ACROSS THE SOUTHERN HALF OF THE CWA WITH
MODELS CONSISTENTLY PLAYING DOWN POPS.

A BRIEF LULL IN THE ACTION CAN BE EXPECTED SUNDAY NIGHT INTO MONDAY
MORNING. BOTH GFS/NAM/ECMWF SHOW ANOTHER LOW PRESSURE SYSTEM OVER
THE CENTRAL PLAINS LIFTING A WARM FRONT NORTH ACROSS OUR
AREA...SPREADING POPS ACROSS THE QUAD STATE MONDAY AFTERNOON INTO
MONDAY NIGHT.

AFTER 12Z TUE...THE PAH FCST AREA WILL BE IN A WARM SECTOR
AGAIN...WITH A WARM FRONT IN NRN PARTS OF THE REGION OR PERHAPS
ALREADY NORTH OF THE REGION. IT SHOULD BE BREEZY ONCE AGAIN ON TUE
AS THE PRESSURE GRADIENT TIGHTENS AHEAD OF A COLD FRONT. AS A
SIGNIFICANT MID LEVEL TROF APPROACHES AND BEGINS TO TAKE ON A
NEGATIVE TILT... SHWRS/TSTMS SHOULD BE COMMON DURING THE DAY AND
WELL INTO THE EVE...ESPECIALLY IN THE NE CLOSER TO THE DEEPENING
SFC LOW. THE LOW IS EXPECTED TO ZIP ACROSS THE UPPER MIDWEST. SVR
WX DOES SEEM POSSIBLE WITH THIS SYSTEM IN OUR AREA DUE TO THE MID
LEVEL DYNAMICS AND SPEED OF THE COLD FRONT. HOWEVER...THERE ARE
SOME UNCERTAINTIES AMONG THE MED RANGE MODELS AS TO THE EXACT
EVOLUTION AND TIMING OF THE SYSTEM. MADE NO CHANGES BEYOND TUESDAY
NIGHT.

&&

.AVIATION...
VFR CONDITIONS WILL PERSIST THROUGH THE MID MORNING HOURS AT ALL
SITES. BY MID MORNING SHOWERS AND THUNDERSTORMS SHOULD BE NEARING
THE AREA IN A SOUTHWEST TO NORTHEAST ORIENTATION...PRE FRONTAL.
THIS WILL BRINGS CIGS DOWN SOME BUT MVFR CIGS WILL LIKELY BE
ASSOCIATED WITH PRECIP. VSBY WILL REMAIN VFR THROUGH VALID TIME
AT ALL SITES. WINDS WILL PICK UP IN EARNEST BY MID MORNING WITH
GUSTS NEAR 30 KNOTS. AFTER SUNSET SKIES WILL CLEAR AS WINDS SHIFT
TO THE NORTHWEST AND DECREASE OVERNIGHT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

DRS/JAP
Hazardous weather outlook, Mar 8, 11:14 AM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1114 AM CDT SUN MAR 8 2009

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1114 AM CDT SUN MAR 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE CHANCE FOR THUNDERSTORMS WILL INCREASE FROM WEST TO EAST ACROSS
THE QUAD STATE REGION TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS NORTH OF A LINE FROM MARBLE HILL AND CAPE GIRARDEAU
MISSOURI...TO KARBERS RIDGE ILLINOIS...TO OWENSBORO KENTUCKY DURING
THE LATE MORNING AND THROUGH THE AFTERNOON.

IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
ACROSS THE REMAINDER OF THE FOUR STATE REGION THIS AFTERNOON.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. AN
ISOLATED TORNADO IS POSSIBLE. THUNDERSTORMS MAY LINGER ACROSS THE
SOUTHERN PENNYRILE REGION THROUGH THE LATE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ON MONDAY.
ANOTHER ROUND OF POSSIBLY SEVERE WEATHER WILL CROSS THE REGION
TUESDAY OR TUESDAY NIGHT WITH THE PASSAGE OF A FRONTAL SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND AGAIN TUESDAY NIGHT.

In the hours before

Special weather statement, Mar 8, 11:25 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1125 AM CDT SUN MAR 8 2009

ILZ075-080-081-084-088-MOZ076-086-087-100-107>110-081830-
JEFFERSON-PERRY IL-FRANKLIN-JACKSON-UNION IL-PERRY MO-BOLLINGER-
CAPE GIRARDEAU-WAYNE MO-CARTER-RIPLEY-BUTLER-STODDARD-
INCLUDING THE CITIES OF...MOUNT VERNON...PINCKNEYVILLE...
WEST FRANKFORT...CARBONDALE...JONESBORO...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...VAN BUREN...DONIPHAN...
POPLAR BLUFF...BLOOMFIELD
1125 AM CDT SUN MAR 8 2009

A LINE OF THUNDERSTORMS...SOME POSSIBLY SEVERE...IS RAPIDLY MOVING
EAST AT ABOUT 45 MPH TOWARDS THE QUAD STATE REGION. RIPLEY...CARTER...WAYNE...BOLLINGER...PERRY...AND
CAPE GIRARDEAU COUNTIES IN SOUTH EAST MISSOURI...AND JACKSON...PERRY...FRANKLIN...AND
JEFFERSON COUNTIES IN SOUTHERN ILLINOIS. WIND SPEEDS OF 50 MPH OR
GREATER ARE POSSIBLE WITH THESE STORMS...AS WELL AS 1 INCH TO GOLF
BALL SIZED HAIL...AND TORRENTIAL DOWNPOURS. FREQUENT CLOUD TO
GROUND LIGHTNING IS ALSO BEING OBSERVED WITH THESE STORMS...SO
PLEASE REMAIN INDOORS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STUCK BY LIGHTNING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 10:49 AM CDTSevere Thunderstorm WarningPAHCarter41 min
Mar 8, 11:17 AM CDTSevere Thunderstorm WarningPAHWayne43 min
Mar 8, 11:50 AM CDTSevere Thunderstorm WarningPAHButler, Carter, Wayne25 min
Mar 8, 12:12 PM CDTTornado WarningPAHBollinger, Cape Girardeau33 min
Mar 8, 12:36 PM CDTSevere Thunderstorm WarningPAHCape Girardeau, Scott, Stoddard39 min
Mar 8, 1:13 PM CDTSevere Thunderstorm WarningPAHMississippi, Scott32 min
Mar 8, 1:44 PM CDTWind AdvisoryPAHBollinger, Butler, Cape Girardeau, Carter, Mississippi, New Madrid and 5 more5 hr

Nearby

Tornado Warnings in Missouri, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.